Oklahoma, 2024

Flash Flooding and Damaging Wind in Oklahoma, September 22, 2024

September 22, 2024 · NWS OUN · 3 events in 1 county or zone

A closed upper-level low moved across southeastern Colorado/southwestern Kansas on the 22nd. With increasing mid-level ascent, widespread showers and thunderstorms developed across the WFO Norman Forecast Area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

A closed upper-level low moved across southeastern Colorado/southwestern Kansas on the 22nd. With increasing mid-level ascent, widespread showers and thunderstorms developed across the WFO Norman Forecast Area. Owing to meager instability, emerging convection was generally non-severe, though two stronger storms (producing wind damage) occurred in central Oklahoma and western-north Texas during the day. Localized flooding was also observed in the community of Norman, Oklahoma.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Sep 22, 5:29 AM CST, 6 hours 14 minutes earlier. Its key messages:

  • Updated at 614 AM CDT Sun Sep 22 2024
  • Showers and storms continue marching southeast through Monday morning. Hazards include a marginal risk for damaging wind gusts, marginally severe hail, and localized flooding.
  • Below average temperatures this week.
Area forecast discussion, Sep 22, 5:29 AM CST, 6 hours 14 minutes before
Area Forecast Discussion
National Weather Service Norman OK
629 AM CDT Sun Sep 22 2024

...New AVIATION...

.KEY MESSAGES...
Updated at 614 AM CDT Sun Sep 22 2024

    - Showers and storms continue marching southeast through
      Monday morning. Hazards include a marginal risk for damaging
      wind gusts, marginally severe hail, and localized
      flooding.

    - Below average temperatures this week.

&&

.SHORT TERM...
(Today and tonight)
Issued at 201 AM CDT Sun Sep 22 2024

A cold front will push through the forecast area today, bringing
widespread showers and storms along with it. There is a marginal
risk for severe storms (main hazards: damaging winds, marginally
severe hail, and heavy rain) along a broad area roughly centered on
the I-44 corridor late this morning through early evening.
Concerning heavy rain, PWATs of 1.5-2 inches combined with steering
flow roughly parallel to the front give some concern for training
storms and localized flooding. However, the recent lack of recent
rainfall sets the bar high for 1 and 3 hour flash flood guidance
(2.5 to 4 inches). HREF guidance suggest southwest Oklahoma and
western north Texas will see the highest QPF totals, with 3-hr 1
inch exceedance probabilities in the 50-70% range. Rain chances will
linger overnight, decreasing and shifting southeast.

Much cooler temperatures will fill in the wake of the cold front,
yielding a tight temperature gradient with highs in the 60s in
northwest Oklahoma to the lower 90s in south central Oklahoma today.
Uncertainty is highest along and surrounding the I-44 corridor with
NBM interquartile ranges of 6 to 7 degrees. Lows tonight will drop
into the mid 40s in northwest Oklahoma.

Day

&&

.LONG TERM...
(Monday through Saturday)
Issued at 201 AM CDT Sun Sep 22 2024

Rain chances diminish Monday morning across southeast Oklahoma as
the front pushes further south of the area. Cooler temperatures are
expected to stick around for much of the coming week, with highs 5-
10 degrees below average for this time of year (highs in the 70s and
80s) as a trough remains over the central US.

As shortwave energy digs across the central plains and attempts to
form another cutoff low, parts of the area could see additional
chances for showers and storms. However, models still show
significant disagreement on the track of this next system and
uncertainty is higher than normal at this range. This system may
then linger in the vicinity late next week, maintaining cooler
temperatures and potentially more rain chances for parts of the
area.

Day/Ware

&&

.AVIATION...
(12Z TAFS)
Issued at 629 AM CDT Sun Sep 22 2024

Intervals of lowered category are expected at all terminals
through the period. Scattered to widespread showers and
thunderstorms are forecast for today and tonight, with highest
coverage expected along and south of the Interstate 40 corridor.
Lowered vis/cig would be expected should direct impact to a
terminal occur. Gusty and erratic winds are also possible near
thunderstorms during the daytime.

Otherwise, a more notable frontal intrusion will occur through
the day today (from northwest-to-southeast). In addition to a
period of gusty north/northwest winds, post-frontal stratus is
likely to emerge (MVFR-to-IFR cigs).

Safe travels!

Ungar

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  80  56  72  55 /  80  70  20   0
Hobart OK         78  54  76  53 /  90  60   0   0
Wichita Falls TX  88  59  78  58 /  60  80  20  10
Gage OK           68  47  73  50 /  70  10   0  10
Ponca City OK     76  56  72  51 /  70  60  10   0
Durant OK         94  64  79  59 /  10  30  60  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

SHORT TERM...14
LONG TERM....14
AVIATION...34
Hazardous weather outlook, Sep 22, 2:16 AM CST, 9 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
316 AM CDT Sun Sep 22 2024

OKZ004>048-050>052-TXZ083>090-230830-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
316 AM CDT Sun Sep 22 2024

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Today and Tonight...

.Thunderstorms...
Areas of thunderstorms will continue to march southeast across the
forecast area today and tonight with the advance of a cold front.
There is a marginal risk for severe thunderstorms during the day
through early evening. The main hazards will be damaging winds,
marginally severe hail, and localized flooding. The severe risk is
centered mainly along the I-44 corridor, while the flooding risk is
mainly in southwest Oklahoma and western north Texas.

.DAYS TWO THROUGH SEVEN...Monday through Saturday...

.Thunderstorms...
Thunderstorm chances return Tuesday into Wednesday to portions of
the area.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, Sep 22, 10:18 AM CST, 1 hour 25 minutes before
Special Weather Statement
National Weather Service Norman OK
1118 AM CDT Sun Sep 22 2024

OKZ014-021-033-034-221645-
Harmon OK-Roger Mills OK-Beckham OK-Greer OK-
1118 AM CDT Sun Sep 22 2024

...A strong thunderstorm will impact portions of southwestern Roger
Mills, northwestern Harmon, northwestern Greer and Beckham Counties
through 1145 AM CDT...

At 1118 AM CDT, Doppler radar was tracking a strong thunderstorm near
Texola, moving northeast at 50 mph.

HAZARD...Wind gusts of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Sayre, Erick, Carter, Sweetwater, Texola, Delhi, Berlin, and Dempsey.

This includes Interstate 40 between mile markers 0 and 34.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3556 10000 3554 9953 3519 9940 3494 10000
TIME...MOT...LOC 1618Z 241DEG 42KT 3518 9997

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

WR
Special weather statement, Sep 22, 10:28 AM CST, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Norman OK
1128 AM CDT Sun Sep 22 2024

OKZ027>029-221715-
Grady OK-Cleveland OK-McClain OK-
1128 AM CDT Sun Sep 22 2024

...Strong thunderstorms will impact portions of northern Grady,
northwestern Cleveland and northwestern McClain Counties through 1215
PM CDT...

At 1128 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Oklahoma City to 3 miles south of Bridge
Creek to 4 miles south of Amber. Movement was east at 15 mph.

HAZARD...Wind gusts of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Southeastern Oklahoma City, Norman, Moore, Chickasha, Newcastle,
Blanchard, Tuttle, Goldsby, Amber, Bridge Creek, Stanley Draper Lake,
Middleberg, and Tabler.

This includes the following highways...
 Interstate 35 between mile markers 105 and 120.
 Interstate 44 between mile markers 83 and 113.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Very heavy rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor NOAA Weather
Radio, local radio stations or available television stations for
additional information and possible warnings from the National
Weather Service.

&&

LAT...LON 3537 9720 3518 9743 3502 9775 3507 9804
      3518 9782 3537 9764
TIME...MOT...LOC 1628Z 271DEG 15KT 3532 9762 3519 9774 3510 9791

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

WR
Special weather statement, Sep 22, 10:49 AM CST, 54 minutes before
Special Weather Statement
National Weather Service Norman OK
1149 AM CDT Sun Sep 22 2024

OKZ021-034-221715-
Beckham OK-Greer OK-
1149 AM CDT Sun Sep 22 2024

...A strong thunderstorm will impact portions of northwestern Greer
and southern Beckham Counties through 1215 PM CDT...

At 1149 AM CDT, Doppler radar was tracking a strong thunderstorm 5
miles southeast of Erick, moving east at 35 mph.

HAZARD...Wind gusts of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Sayre, Erick, Carter, and Delhi.

This includes Interstate 40 between mile markers 8 and 26.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3500 9986 3520 9994 3535 9955 3513 9948
TIME...MOT...LOC 1649Z 248DEG 28KT 3515 9982

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

WR

The radar

The Norman radar (KTLX), 19 km away, was scanning. The volume nearest the first event began at 17:42 UTC.

Open the radar archive at this moment

Event by event

2 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Cleveland

When
September 22, 11:43 AM CST
Where
Cleveland County, 0.71 mi ENE of (Oun)norman Westheimer Arpt
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Other Federal Agency
Coordinates
35.255, -97.459

Relayed image showing a high-tension (wooden) utility pole leaning due to thunderstorm winds. Time is radar estimated.

Flash Flood, Cleveland

When
September 22, 12:30 PM CST to 3:30 PM CST
Where
Cleveland County, 1.4 mi W of (Oun)norman Westheimer Arpt to 1.41 mi W of (Oun)norman Westheimer Arpt
Cause
Heavy Rain
Property damage
$15,000
Reported by
Public
Coordinates
35.248, -97.495

A vehicle stalled in floodwaters at the intersection of 36th Avenue Northwest and Rock Creek Road. Event time is approximate.

Flash Flood, Cleveland

When
September 22, 1:00 PM CST to 4:00 PM CST
Where
Cleveland County, 1.21 mi SSW of Norman to 1.22 mi SSW of Norman
Cause
Heavy Rain
Reported by
Public
Coordinates
35.204, -97.448

Social media video showing roadway flooding at the intersection of Lindsey and Elm Streets. Event time is approximate.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2024Every state in 2024This day in weather historyWarnings in Oklahoma, September 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1216067, 1216081, 1216075.